Cough and Angioedema From Angiotensin-Converting Enzyme Inhibitors: New Insights Into Mechanisms and Management

Mark S. Dykewicz

Disclosures

Curr Opin Allergy Clin Immunol. 2004;4(4) 

In This Article

Abstract and Introduction

Abstract

Purpose of review: Angiotensin-converting enzyme inhibitors are widely prescribed for hypertension and heart failure. These drugs are commonly associated with cough, and are less commonly associated with angioedema, which may be potentially life threatening. This review describes data that extend our understanding of the mechanisms of these reactions, and provides guidance about clinical management.
Recent findings: For patients who develop angioedema from angiotensin-converting enzyme inhibitors, recent data are reassuring that the majority of such patients can tolerate angiotensin-II receptor blockers. These data support earlier conclusions that most patients with angiotensin-converting enzyme inhibitor-induced cough can tolerate angiotensin-II receptor blockers. Limited case reports suggest that in acute angioedema induced by angiotensin-converting enzyme inhibitors, patients refractory to standard treatment may benefit from the infusion of fresh frozen plasma.
Summary: Although data are incomplete, it appears that angiotensin-converting enzyme inhibitors cause cough and angioedema through a cascade of effects that begins with the accumulation of kinins, and then involves arachidonic acid metabolism and nitric oxide generation. Most patients who develop either cough or angioedema from angiotensin-converting enzyme inhibitors can tolerate angiotensin-II receptor blocking agents.

Introduction

Angiotensin-converting enzyme (ACE) inhibitors are widely prescribed for hypertension and heart failure. These drugs are commonly associated with cough, and are less commonly associated with angioedema, which may be potentially life threatening. This review describes data that extend our understanding of the mechanisms of these reactions, and provides useful guidance about clinical management.

Nonetheless, in discussing what we know (or at least what we think we know) about cough and angioedema from ACE inhibitors, it is appropriate to mention what we clearly do not understand. First, although both types of reactions may occur shortly after the institution of ACE inhibitor therapy, it is puzzling and unexplained why a patient may develop these adverse events only after prolonged drug administration when these reactions are not thought to have an immunological basis that would be dependent on sensitization. In the case of angioedema, episodes may occur only occasionally, with sustained, intervening asymptomatic periods despite the continued administration of these drugs. These variable temporal relationships between drug administration and adverse events can contribute to a failure to recognize the association and discontinue ACE inhibitors. Another vexing clinical observation is that cough and angioedema generally occur in different patients. There is currently little understanding as to why some patients are susceptible to one kind of reaction versus the other. This conundrum is analogous to the uncertainty about why some patients manifest respiratory reactions from aspirin, whereas others develop cutaneous reactions such as urticaria and angioedema.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....